Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

August 11, 2016Utah County, Wasatch County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 11, 2016, 2:19 PM MDT for Utah County, Wasatch County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 2:19 PM MDT (20:19 UTC)
Expired
Aug 11, 2016, 2:45 PM MDT
In force
26 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Utah County, UT, Wasatch County, UT

The radar

The Salt Lake City radar (KMTX), 114 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS55 KSLC 112019
SVRSLC
UTC049-051-112100-
/O.NEW.KSLC.SV.W.0036.160811T2019Z-160811T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
219 PM MDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST UTAH COUNTY IN UTAH... 
  NORTHWESTERN WASATCH COUNTY IN UTAH...

* UNTIL 300 PM MDT

* AT 218 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR ALPINE...OR 13 MILES WEST OF
  HEBER CITY...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DANIEL...MIDWAY...CHARLESTON AND DEER CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4037 11143 4040 11169 4051 11173 4061 11150
      4060 11149 4062 11148 4063 11146
TIME...MOT...LOC 2018Z 250DEG 15KT 4046 11165 

$$

ROGOWSKI
2 follow-up statements
028 
WWUS55 KSLC 112034
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
234 PM MDT THU AUG 11 2016

UTC049-112042-
/O.CAN.KSLC.SV.W.0036.000000T0000Z-160811T2100Z/
UTAH UT-
234 PM MDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UTAH COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4037 11143 4039 11157 4043 11159 4044 11162
      4045 11162 4048 11158 4055 11157 4057 11159
      4061 11150 4060 11149 4063 11146
TIME...MOT...LOC 2032Z 268DEG 17KT 4045 11155 

$$

UTC051-112100-
/O.CON.KSLC.SV.W.0036.000000T0000Z-160811T2100Z/
WASATCH UT-
234 PM MDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHWESTERN WASATCH COUNTY...

AT 232 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES WEST OF DANIEL...OR 8 MILES WEST
OF HEBER CITY...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
DANIEL...MIDWAY...CHARLESTON AND DEER CREEK STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4037 11143 4039 11157 4043 11159 4044 11162
      4045 11162 4048 11158 4055 11157 4057 11159
      4061 11150 4060 11149 4063 11146
TIME...MOT...LOC 2032Z 268DEG 17KT 4045 11155 

$$

ROGOWSKI
996 
WWUS55 KSLC 112045
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT THU AUG 11 2016

UTC051-112054-
/O.CAN.KSLC.SV.W.0036.000000T0000Z-160811T2100Z/
WASATCH UT-
245 PM MDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASATCH COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4037 11143 4039 11157 4043 11159 4044 11162
      4045 11162 4048 11158 4055 11157 4057 11159
      4061 11150 4060 11149 4063 11146
TIME...MOT...LOC 2042Z 250DEG 15KT 4047 11148 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:57 AM MDT, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 8:57 AM MDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
857 AM MDT THU AUG 11 2016

.SYNOPSIS...A dry northwest flow will overspread the entire eastern
Great Basin by this evening. A ridge of high pressure will build
over the region this weekend.

&&

.DISCUSSION...
Water vapor loop shows a trough has stalled to the west as a strong
wave drops down the backside over western Idaho. MDCARS wind
observations show a 75-100kt southwesterly jet from Utah into the
upper plains. GOES/HRRR/12Z KSLC RAOB indicate the precipitable
water value ranges from 0.25"-0.35" southwest Utah to 0.75"-0.90"
Wastach Front and Arizona border.

SREF instability parameters identifies the Arizona border and
northern Utah/southwest Wyoming as two areas to consider for
convection. Simulated reflectivity from the HRRR and local WRF
models show best coverage north of Price into Evanston which is
consistent with the aided lift from the aforementioned wave pivoting
into southern Idaho late day. Have bumped up PoPs east of Salt Lake.

Despite the approaching dynamics, SREF effective shear values appear
to be less than 30 kts.

Expect gusty west winds across northeast Utah and Southwest
Wyoming this afternoon.

&&

.PREVIOUS DISCUSSION...
An upper trough currently crossing the Great Basin will continue
eastward today. Convection which fired Wednesday evening across
northern Utah in conjunction with a vort max currently lifting
into western WY has largely moved east of the forecast area with
the exception of a trailing band of showers extending across Uinta
County southward across the Wasatch Plateau. As the upper trough
axis passes this morning may see additional development across
northern Utah along and east of I-15, with a decreasing trend in
shower activity as the day progresses and drier air continues to
infiltrate the area.

Meanwhile across southern Utah lingering moisture will maintain a
threat for isolated convection across the far south this
afternoon, where a consensus of hi-res Convective Allowing Models
guidance fires a few cells this afternoon. As such, have included
a mention of isolated thunderstorms mainly for the southern
mountains southward into the Grand Staircase region.

Mid level ridging is forecast to amplify along the west coast
Friday bringing a continued drying trend along with a warming trend.
As this ridge builds eastward into the Great Basin this weekend the
airmass will continue to warm pushing max temperatures back above
climo.

The ridge of high pressure will amplify over the Great Basin on
Sunday, with a very warm and dry air mass, precipitable water
values less than .50",remaining in place.

GFS AND ECMWF both indicate a weak upper level disturbance will
scrape across the northern reaches of the forecast area Monday
afternoon and evening, but with little moisture in place, dry
weather conditions will continue.

Models prog ridge of high pressure to shift slowly eastward
Tuesday and Wednesday, facilitating a return to a more southerly
flow which should advect some moisture, precipitable water values
near .75", into region. Thus, going afternoon and evening slight
chance wording across mainly mainly higher terrain areas of Utah
looks good, with slightly better coverage indicated for Wednesday.
Given lack of any significant forcing, convection should be
limited to afternoon and evening periods.

&&

.AVIATION...
Light and variable winds at the SLC terminal are expected to
shift to the northwest between 16-18Z today. Convection is
expected to largely remain to the east of the terminal today,
however there is a 10 percent chance outflow winds will impact the
terminal between 19-21Z.

&&

.FIRE WEATHER...
Yesterday's ERC values were above the 90th percentile for several
stations across northern Utah, while stations across southern Utah
remain below the 50th percentile.

Isolated to scattered thunderstorms are expected from the Wasatch
Front eastward, and also east of I-15 across southern Utah. The
primary threats are lightning and gusty/erratic winds, though small
hail and a wetting rain cannot be ruled out.

Convective activity diminishes during the next several days, with
isolated coverage at best in the mountains. A significant warming
and drying trend is forecast with the passage of a trough tonight
lasting into early next week. Winds should be rather light tomorrow
through the weekend with a ridge building in.

High based moisture increases next week increasing the threat of
convection mainly over the higher terrain next week.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

PUBLIC...Rogowski/Seaman/Barjenbruch
FIRE WEATHER...Rogowski
AVIATION...Kruse

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 11, 9:51 AM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
951 AM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             SALEM                   40.05N 111.67W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

            TIME ESTIMATED

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E1.00 INCH       WASHINGTON         UT   POST OFFICE

            TIME ESTIMATED

&&

CRK
Local storm report, Aug 11, 10:17 AM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1017 AM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     11 W HOOPER             41.15N 112.33W
08/10/2016  M71 MPH          WEBER              UT   MESONET

            FREMONT ISLAND MILLER HILL SENSOR FREUT

&&

CRK
Local storm report, Aug 11, 10:20 AM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             PAYSON                  40.03N 111.73W
08/10/2016  M0.75 INCH       UTAH               UT   TRAINED SPOTTER

1148 AM     HAIL             SANTAQUIN               39.97N 111.78W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

1215 PM     HAIL             SALEM                   40.05N 111.67W
08/10/2016  M1.00 INCH       UTAH               UT   PUBLIC

            TIME ESTIMATED

1220 PM     HAIL             MT CARMEL               37.23N 112.67W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

            NICKEL TO QUARTER SIZED HAIL REPORTED IN MT
            CARMEL...ACCUMULATING TO A SIGNIFICANT DEPTH.

1230 PM     FLASH FLOOD      MT CARMEL               37.23N 112.67W
08/10/2016                   KANE               UT   COUNTY OFFICIAL

            COUNTY DISPATCH REPORTS DEBRIS AND BIG ROCKS AND BRANCHES
            BLOCKING US 89. TIME IS ESTIMATED.

0151 PM     HAIL             SPRINGDALE              37.18N 113.00W
08/10/2016  E0.88 INCH       WASHINGTON         UT   PUBLIC

0156 PM     HAIL             SPRINGDALE              37.18N 113.00W
08/10/2016  E1.75 INCH       WASHINGTON         UT   PUBLIC

0217 PM     FLASH FLOOD      ZION NP                 37.22N 112.99W
08/10/2016                   WASHINGTON         UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN ZION NP. SR9 IS CLOSED DUE TO
            FLOODING AND MUDSLIDES.

0223 PM     HAIL             MT CARMEL               37.23N 112.67W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

0225 PM     HAIL             ORDERVILLE              37.28N 112.63W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E0.75 INCH       WASHINGTON         UT   PUBLIC

0315 PM     HAIL             VIRGIN                  37.20N 113.20W
08/10/2016  E1.00 INCH       WASHINGTON         UT   POST OFFICE

            TIME ESTIMATED

0320 PM     HAIL             SOUTH SALT LAKE         40.71N 111.90W
08/10/2016  E0.75 INCH       SALT LAKE          UT   911 CALL CENTER

0416 PM     HAIL             3 SE ST. GEORGE         37.05N 113.54W
08/10/2016  E0.88 INCH       WASHINGTON         UT   PUBLIC

1100 PM     TSTM WND GST     11 W HOOPER             41.15N 112.33W
08/10/2016  M71.00 MPH       WEBER              UT   MESONET

            FREMONT ISLAND MILLER HILL SENSOR FREUT

&&

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:42 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake33 min
Aug 11, 2:46 PM MDTSpecial Weather StatementSLCSummit29 min
Aug 11, 3:12 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.